A 56-year-old woman is brought to the office by her husband for a postoperative visit 2 weeks after undergoing total abdominal hysterectomy and bilateral salpingo-oophorectomy for leiomyomata uteri. She was discharged 6 days later after a 3-day course of antibiotics for a vaginal cuff cellulitis. However, since discharge, she has had fever, increasing weakness, and lower abdominal pain. She also has had six to seven episodes of diarrhea daily. She appears mildly uncomfortable. Vital signs are temperature 38.2°C (100.8°F), pulse 92/min, respirations 14/min, and blood pressure 132/80 mm Hg. Physical examination discloses diffuse abdominal tenderness. Test of the stool for occult blood is positive.
- Which of the following is the most appropriate initial pharmacotherapy?
- (A) Cefoxitin, intravenously
- (B) Diphenoxylate with atropine (Lomotil), orally
- © Metronidazole, orally
- (D) Vancomycin, intravenously
- (E) Vancomycin, orally
- Oral metronidazole therapy is initiated and the patient’s diarrhea resolves. However, 4 weeks later she returns to the office because the diarrhea has recurred during the past 4 days, and she is again having five to six bowel movements daily. Which of the following is the most likely reason for this patient’s continued condition?
- (A) Patient noncompliance with the initial treatment regimen
- (B) Recurrence of infection with the same organism
- © Reinfection with a similar organism from human contacts
- (D) Resistance of the organism to the initial choice of antibiotic agent
- (E) Underlying decrease in host resistance